Ice Storm, Brooke
- When
- December 11, 10:00 AM EST to 1:00 PM EST
- Where
- Brooke forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.274, -80.576 (the zone’s center; the record gives no point)
3 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 11, 3:34 AM EST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 334 AM EST WED DEC 11 2002 MID LEVEL LOW AND ASSOCIATED SFC LOW TRACKING NEWRD THOUGH GFS A LITTLE FASTER TO LET COASTAL LOW TAKE OVER. ISSUED WS WARNING EARLIER BASED ON NEW MODEL RUN SHOWING QUARTER INCH QPF IN SRN TIERS AND MOST OF THAT FREZG RAIN. FARTHER NORTH NOT AS MUCH BUT AMOUNTS SO CLOSE TO QUARTER INCH CRITERIA DID NOT FEEL BRAVE ENOUGH TO LEAVE OUT. FURTHER WEST WILL STAY WITH ADVSRY AS PRECIP SHOULD CHANGE TO RAIN EARLIER. FAVORABLE GROWTH AREA ON BUFKIT IN DECENT OMEGA FROM MORNING THROUGH EARLY AFTN SO THIS SHOULD BE THE HEAVIER PERIOD. VERY LOW DWPTS WILL TAKE A LONG TIME TO RISE AND WILL HOLD TEMPS DOWN BRINGING WET BULB ZERO NOS SLOWLY UP. MAY BE A CHANGE TO RAIN DURNG AFTN IN ALL BUT NORTHERN AND EASTERN MOUNTAINS AS LOW TRIES TO DRAG IN SOME WARMER AIR. AS MID LEVEL AND SFC LOW DEPART TONIGHT WILL JUST GO CHC RAIN THEN REMAINING CLOUDY OVERNGT. SFC RDGE BUILDS IN ON THUR THEN ANOTHER SYSTEM COMES UP THE MISS VALLEY FOR FRIDAY NIGHT AND SAT THOUGH THIS ONE LOOKS MILDER. TEMPS A COMPROMISE BETWEEN GFS AND ETA MOS NOS. .PBZ... MD...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONE MDZ001. OH...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES OHZ040>041...OHZ050. WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES OHZ039...OHZ048>049...OHZ057>059...OHZ068>069. PA...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030...PAZ032. WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONE PAZ031. WV...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES WVZ001>002...WVZ023...WVZ041. WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES WVZ003>004...WVZ012...WVZ021>022.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 450 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF WESTERN PENNSYLVANIA...THE NORTHERN PART OF THE NORTHERN PANHANDLE OF WEST VIRGINIA...PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND...FOR A QUARTER INCH OR MORE OF ICE ACCUMULATION THROUGH THIS AFTERNOON. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PARTS OF EAST CENTRAL OHIO AND THE SOUTHERN HALF OF THE WEST VIRGINIA PANHANDLE AND PARTS OF NORTHERN WEST VIRGINIA INTO EARLY AFTERNOON. THESE AREAS SHOULD RECEIVE LESSER AMOUNTS OF FREEZING RAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. PLEASE CALL IN FREEZING RAIN AMOUNTS OF A TENTH OF AN INCH OR MORE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-111430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 804 AM EST WED DEC 11 2002 ...WINTER STORM UPDATE... FREEZING RAIN HAS BEGUN ACROSS THE AREA AND ICE HAS BEGUN TO ACCUMULATE. IN SOME LOCATIONS...THE TEMPERATURE WAS ABOVE FREEZING WHEN THE RAIN STARTED...BUT IS NOW DROPPING BELOW FREEZING. BEWARE OF ROADS AND SIDEWALKS BECOMING ICY AND SUDDENLY HAZARDOUS. THE NATIONAL WEATHER SERVICE IN PITTSBURGH EXPECTS THAT SOME AREAS...MAINLY NORTH AND EAST OF PITTSBURGH...CAN GET A COATING OF ICE GREATER THAN A QUARTER INCH. THIS CAN BE ENOUGH ICE TO CAUSE DOWNED TREES AND POWER LINES. THE FREEZING RAIN WILL BEGIN TO TURN TO RAIN AROUND PITTSBURGH AND ZANESVILLE EARLY THIS AFTERNOON...AS TEMPERATURES BEGIN TO REBOUND. THE FREEZING RAIN MAY NOT END IN THE MOUNTAINS UNTIL LATE THIS AFTERNOON.
OHZ040-041-050-PAZ013-014-020>023-029-030-032-WVZ001-002-111615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 925 AM EST WED DEC 11 2002 ...THE HEAVIEST FREEZING RAIN MOVING THROUGH THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:25 AM SHOWED THAT THE HEAVIEST AREA OF FREEZING RAIN IS MOVING NORTHWARD THROUGH THE REGION. HEAVY SLEET AND SOME SNOW IS MIXING WITH THIS HEAVY FREEZING RAIN. THIS HEAVY BAND EXTENDS FROM NEAR STEUBENVILLE OHIO, THROUGH PITTSBURGH, TO NEAR INDIANA PENNSYLVANIA. POCKETS OF HEAVY FREEZING RAIN ARE ALSO LOCATED TO THE SOUTH OF THIS BAND. THE PRECIPITATION IS MOVING TOWARD THE NORTH AT 30 MILES AN HOUR. TEMPERATURES REMAIN BETWEEN 30 AND 32 DEGREES. ROADS AND SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS. ICE WILL ACCUMULATE ON TREES AND POWER LINES, POSSIBLY CAUSING POWER OUTAGES. A WINTER STORM WARNING IS IN EFFECT. TRAVEL IS DISCOURAGED. STAY INDOORS UNTIL CONDITIONS IMPROVE THIS AFTERNOON. THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY NOON. TEMPERATURES AT THAT TIME SHOULD BE IN THE 31 TO 34 DEGREE RANGE.
PAZ007>009-015-016-111630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 935 AM EST WED DEC 11 2002 ...HEAVIER FREEZING RAIN MOVING TOWARD THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:35 AM SHOWED THAT THE HEAVIEST AREA OF FREEZING RAIN IS MOVING NORTHWARD TOWARD THE REGION. HEAVY SLEET AND SOME SNOW IS MIXING WITH THIS HEAVY FREEZING RAIN. THIS HEAVY BAND EXTENDS FROM OVER COLUMBIANA COUNTY OHIO, THROUGH BUTLER, AND KITTANNING, TO NEAR PUNXSUTAWNEY PENNSYLVANIA. POCKETS OF HEAVY FREEZING RAIN ARE ALSO LOCATED TO THE SOUTH OF THIS BAND. THE PRECIPITATION IS MOVING TOWARD THE NORTH AT 30 MILES AN HOUR. TEMPERATURES REMAIN BETWEEN 26 AND 30 DEGREES. ROADS AND SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS. ICE WILL ACCUMULATE ON TREES AND POWER LINES, POSSIBLY CAUSING POWER OUTAGES. A WINTER STORM WARNING IS IN EFFECT. TRAVEL IS DISCOURAGED. STAY INDOORS UNTIL CONDITIONS IMPROVE LATER THIS AFTERNOON. THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY 2 PM. TEMPERATURES AT THAT TIME SHOULD BE IN THE 28 TO 32 DEGREE RANGE.
OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-022-111630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 945 AM EST WED DEC 11 2002 ...FREEZING RAIN CONTINUING ACROSS THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:45 AM SHOWED THAT MAINLY LIGHT FREEZING RAIN, WITH POCKETS OF HEAVIER FREEZING RAIN, IS MOVING NORTHWARD THROUGH THE REGION. THE PRECIPITATION IS MOVING TOWARD THE NORTH AT 30 MILES AN HOUR. TEMPERATURES REMAIN BETWEEN 31 AND 33 DEGREES. UNTREATED ROADS AND SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS. ICE WILL CONTINUE TO ACCUMULATE THIS MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT. IF YOU PLAN TO TRAVEL, USE CAUTION. CONDITIONS SHOULD IMPROVE BY AFTERNOON. THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN BY NOON. TEMPERATURES AT THAT TIME SHOULD BE ABOVE FREEZING.
MDZ001-WVZ023-041-111645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 950 AM EST WED DEC 11 2002 ...THE HEAVIEST FREEZING RAIN AND SLEET HAS MOVED NORTH OF THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR AT 9:50 AM SHOWED THAT THE HEAVIEST AREA OF FREEZING RAIN HAS MOVED NORTH OF THE MARYLAND AND WEST VIRGINIA MOUNTAINS, BUT THE FREEZING RAIN IS CONTINUING ACROSS THE REGION. TEMPERATURES REMAIN BETWEEN 26 AND 30 DEGREES. ROADS AND SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS. ICE WILL ACCUMULATE ON TREES AND POWER LINES, POSSIBLY CAUSING POWER OUTAGES. A WINTER STORM WARNING IS IN EFFECT. TRAVEL IS DISCOURAGED. STAY INDOORS UNTIL CONDITIONS IMPROVE THIS AFTERNOON. THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY EARLY AFTERNOON. TEMPERATURES AT THAT TIME SHOULD BE IN THE 30 TO 34 DEGREE RANGE.
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
Freezing rain and sleet began about 7 AM in Brooke county; Preston and Tucker by 9:30 AM. The thickness of the glaze of ice reached one quarter inch by 10 AM in Brooke county; but not until 5 PM in Preston and Tucker counties. In Preston county, 500 customers lost their electricity when power lines were pulled down by the ice or knocked down by falling trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325951, 5325952, 5326014.